Hail, Cassia
- When
- August 26, 2:45 PM MST to 3:00 PM MST
- Where
- Cassia County, 7 mi WSW of Churchill
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.311, -114.047
One inch hail measured west of Churchill in Cassia County.
One inch hail measured west of Churchill in Cassia County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
One inch hail measured west of Churchill in Cassia County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 26, 12:43 PM MST, 2 hours 2 minutes earlier.
Area Forecast Discussion National Weather Service Pocatello ID 143 PM MDT Sat Aug 26 2023 .SHORT TERM...Tonight and Sunday. We will see multiple rounds of showers and thunderstorms through tomorrow evening. We have already had gusty winds and brief heavy rainfall with storms today, and that trend will last into this evening. Gusts over 45 mph are possible, and we will likely see small hail with the strongest of storms. While the risk is very low, we can't rule out a storm or two producing winds over 55 mph and hail around 1" in diameter. For tonight and tomorrow morning, we will see lingering showers and isolated storms especially east of a Monida Pass-INL- Pocatello-Malad line. For Sunday afternoon and evening, showers and thunderstorms increase over most of central and eastern Idaho. It looks like a good chunk of the Magic Valley may see little to no storm coverage based on current trends in the forecast. Gusts over 30 mph and a brief heavy burst of rain will be possible with stronger storms. We rapidly dry out tomorrow night as high pressure builds briefly over us. Keyes .LONG TERM...Monday through Saturday. Ridge of high pressure builds over East Idaho Monday, shifting east Tuesday as negatively tilted low shifts into the PacNW. Deterministic GFS and ECMWF both shift trough across the region Tuesday with cold frontal passage late in the day and potential convection mainly central mountains and along the Divide. Ensembles support breezy to windy conditions, below headline thresholds at this time, but continuing overnight and into Wednesday as surface gradient remains steep with favorable mid level support and zonal flow aloft. Temperatures cool off significantly Tuesday to Wednesday. Models deviate somewhat for Thursday through Saturday. Secondary shortwave/low still expected to drop south out of BC Canada late in the week, closing off somewhere between Washington state and off the California coast. GFS and ECMWF deterministics differ on timing and strength as this feature settles along the coast. Either solution develops south/southwesterly flow over East Idaho. Moisture will have the chance to surge north through the Great Basin, allowing potential for convection mainly Friday and Saturday, where NBM gives the best chances. DMH && .AVIATION...Multiple rounds of convection impacting East Idaho through Sunday. First pushing across northeast corner of the region early this afternoon. Second expected to redevelop mid afternoon starting near BYI and extending north and east through the remainder of the terminals mid evening. This second round will have wind gust potential around 40kts. Last round redevelops mainly as showers overnight, following a similar track southwest to northeast. Would not be surprised to see a lone thunderstorm or two develop out of this round. Overall wind pattern looks to be dominated by how the thunderstorm outflows behave and interact. DMH && .FIRE WEATHER...Multiple rounds of showers and thunderstorms will persist through Sunday evening across central and eastern Idaho, that includes lingering isolated storms tonight and Sunday morning. We will see a mix of wet and dry storms throughout that timeframe. Most storms today will have the potential of producing 45 mph wind gusts and small hail. We may see a storm or two before sunset with gusts over 55 mph and hail near 1" in diameter. Storms tomorrow looking "less breezy" but still gusts over 35 mph expected. The chance of wetting rain through this evening is as high as 70% over the central mountains and Zone 411 west of I-15, and up to 50% across Zone 427. There is also a 30-40% chance of more than 0.10: across most of Zone 410 and the rest of Zone 411 along the Montana border. Otherwise, it is less than 20%. For tonight and Sunday morning, there is a 20-30% chance across Zone 411 and the bench areas from Pocatello to Rexburg. Wetting rain potential is a little lower tomorrow, up to 40% across the higher elevations...maybe 50% along the Montana border. Otherwise, it is generally 10% or less. High pressure builds Monday with a dry day in store, although we can't rule out a storm or two around Island Park to around Alpine, WY. A cold front will swing through the state later Tuesday and Wednesday. For most of us, this will be a dry frontal passage with increasing winds. We could see some showers and storms north of a Hailey to Driggs Tuesday, shifting north into Montana Wednesday. At the moment, humidity still looks elevated enough that we wouldn't hit critical fire weather territory...but something to keep an eye on with this storm moving through the western U.S. Keyes && .PIH WATCHES/WARNINGS/ADVISORIES... None. &&
Special Weather Statement
National Weather Service Pocatello ID
1148 AM MDT Sat Aug 26 2023
IDZ052>054-261830-
Arco/Mud Lake Desert ID-Upper Snake River Plain ID-
Lower Snake River Plain ID-
1148 AM MDT Sat Aug 26 2023
...A strong thunderstorm will impact portions of south central
Jefferson, northwestern Bonneville, western Madison and central
Bingham Counties through 1230 PM MDT...
At 1148 AM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Shelley, or 14 miles west of Idaho Falls, moving
northeast at 35 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Idaho Falls, Rigby, Ammon, Iona, Ucon, Menan, Roberts, Lewisville,
Osgood, and Kettle Butte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4339 11235 4356 11251 4384 11203 4355 11176
TIME...MOT...LOC 1748Z 238DEG 31KT 4351 11232
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
DMHSpecial Weather Statement
National Weather Service Pocatello ID
123 PM MDT Sat Aug 26 2023
IDZ063>065-262015-
Big Hole Mountains ID-Teton Valley ID-Caribou Range ID-
123 PM MDT Sat Aug 26 2023
...A strong thunderstorm will impact portions of southern Teton,
northeastern Bonneville and southeastern Madison Counties through 215
PM MDT...
At 123 PM MDT, Doppler radar was tracking a strong thunderstorm over
Swan Valley, moving east at 25 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Swan Valley, Victor, Irwin, and Pine Creek Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Palisades Reservoir, get out of the water and move
indoors or inside a vehicle. Strong winds will create rough chop.
Lightning can strike out to 10 miles from the parent thunderstorm. If
you can hear thunder, you are close enough to be struck by lightning.
Move to safe shelter now! Do not be caught on the water in a
thunderstorm.
&&
LAT...LON 4337 11145 4365 11151 4371 11105 4330 11105
TIME...MOT...LOC 1923Z 262DEG 22KT 4346 11138
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
DMHSpecial Weather Statement
National Weather Service Pocatello ID
144 PM MDT Sat Aug 26 2023
IDZ064>066-262030-
Centennial Mountains/Island Park ID-Big Hole Mountains ID-
Teton Valley ID-
144 PM MDT Sat Aug 26 2023
...A strong thunderstorm will impact portions of central Teton County
through 230 PM MDT...
At 144 PM MDT, Doppler radar was tracking a strong thunderstorm over
Tetonia, or near Felt, moving east at 25 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Driggs, Felt, Tetonia, and Tetonia Research Station.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4367 11131 4388 11134 4394 11105 4371 11105
TIME...MOT...LOC 1944Z 260DEG 21KT 4381 11119
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
DMHSpecial Weather Statement
National Weather Service Pocatello ID
236 PM MDT Sat Aug 26 2023
IDZ059-262100-
Franklin/Eastern Oneida Region ID-
236 PM MDT Sat Aug 26 2023
...A strong thunderstorm will impact portions of southeastern Oneida
County through 300 PM MDT...
At 236 PM MDT, Doppler radar was tracking a strong thunderstorm over
Pleasantview, or 7 miles southwest of Malad, moving northeast at 15
mph.
HAZARD...Winds in excess of 45 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Malad, Pleasantview, Cherry Creek Rest Area, and Samaria.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4204 11237 4214 11247 4231 11223 4209 11211
TIME...MOT...LOC 2036Z 232DEG 13KT 4212 11236
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH
13Special Weather Statement
National Weather Service Pocatello ID
302 PM MDT Sat Aug 26 2023
IDZ058-059-262145-
Franklin/Eastern Oneida Region ID-Marsh and Arbon Highlands ID-
302 PM MDT Sat Aug 26 2023
...A strong thunderstorm will impact portions of southeastern Oneida
and southern Bannock Counties through 345 PM MDT...
At 302 PM MDT, Doppler radar was tracking a strong thunderstorm over
Malad, moving northeast at 15 mph.
HAZARD...Winds in excess of 45 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Malad, Pleasantview, Cherry Creek Rest Area, and Samaria.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4220 11241 4232 11218 4231 11216 4230 11216
4229 11213 4228 11212 4224 11210 4211 11212
4206 11227
TIME...MOT...LOC 2102Z 234DEG 13KT 4218 11226
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH
13Special Weather Statement
National Weather Service Pocatello ID
322 PM MDT Sat Aug 26 2023
IDZ055>057-262200-
Eastern Magic Valley ID-Raft River Region ID-
Southern Hills/Albion Mountains ID-
322 PM MDT Sat Aug 26 2023
...A strong thunderstorm will impact portions of southeastern Blaine,
west central Power and northeastern Cassia Counties through 400 PM
MDT...
At 322 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Cold Water Rest Area, or 12 miles south of Lake
Walcott, moving north at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lake Walcott, Cold Water Rest Area, and Yale Rest Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4239 11324 4245 11346 4283 11332 4273 11298
TIME...MOT...LOC 2122Z 202DEG 20KT 4249 11332
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
13The Pocatello radar (KSFX), 142 km away, was scanning. The volume nearest the first event began at 21:46 UTC.
1 hail. Local standard time, as filed.
One inch hail measured west of Churchill in Cassia County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2023Every state in 2023This day in weather historyWarnings in Idaho, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131558.